Kentucky, 2013

Flash Flood and Flooding in Kentucky, August 10 to 11, 2013

August 10 to 11, 2013 · NWS JKL · 8 events in 6 counties and zones

Antecedent rainfall and slow moving showers and storms combined to produce heavy rain and some flooding across eastern Kentucky on August 11, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$5,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Antecedent rainfall and slow moving showers and storms combined to produce heavy rain and some flooding across eastern Kentucky on August 11, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 1:05 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 10, 1:05 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
205 AM EDT SAT AUG 10 2013

.UPDATE...
ISSUED AT 200 AM EDT SAT AUG 10 2013

HAVE ADJUSTED THE POP AND WX GRIDS TO REFLECT THE ONGOING CONVECTION
IN THE FAR NORTH AND SOME NEWER CELLS GOING UP IN THE CUMBERLAND
VALLEY. RUN TO RUN CONSISTENCY FROM THE HRRR MAKES ITS SOLUTION
QUESTIONABLE SO HAVE ONLY PARTIALLY SHADED THE FORECAST TOWARD ITS
IDEAS THAT ARE IN LINE WITH THE 00Z NAM12 AND CURRENT RADAR SCOPE.
ALSO...FINE TUNED THE T AND TD GRIDS PER THE LATEST OBS AND TRENDS.
UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS WITH A FRESHENED
ZFP TO FOLLOW.

UPDATE ISSUED AT 720 PM EDT FRI AUG 9 2013

SHOWERS AND STORMS CONTINUE TO EXPAND ACROSS CENTRAL AND SOUTHERN
KENTUCKY WITH IMPRESSIVE RAINFALL RATES NEAR 2 INCHES PER HOUR FAIRLY
COMMON. GIVEN SOME LOWER FLASH FLOOD GUIDANCE VALUES IN SOME
AREAS...THIS COULD MEAN WE MAY EXCEED FLASH FLOOD GUIDANCE IN SOME
PLACES. THUS...FLOODING WILL CONTINUE TO BE A THREAT THROUGH THIS
EVENING. OPTING TO NOT FLIP FLOP ON ANY WATCH AND JUST ISSUE ANY
WARNINGS AS NEEDED. LOOKS LIKE THE SOUTHERN HALF OF THE CWA WILL BE
UNDER THE BIGGEST THREAT FOR ANY FLOODING. STILL UNCERTAIN WITH HOW
THE REST OF THE NIGHT WILL PAN OUT...BUT THE NEXT SEVERAL HOURS LOOKS
VERY ACTIVE WITH LOTS OF RAIN FOR SOME OF THE AREA. WILL UPDATE GRIDS
TO REFLECT THE BETTER RAIN CHANCES ACROSS THE SOUTH.

UPDATE ISSUED AT 606 PM EDT FRI AUG 9 2013

WITH THE FLOOD WATCH NOW HISTORY...SHOWERS AND STORMS ARE RAMPING UP
ACROSS SOUTHERN AND CENTRAL KENTUCKY. DO NOT HAVE A REAL GOOD FEEL
FOR HOW THINGS WILL EVOLVE THIS EVENING. MODELS ARE ALL HANDLING THIS
SYSTEM VERY POORLY...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS
LIKE SOME BETTER RAIN SHOULD MOVE INTO MUCH OF EASTERN KENTUCKY INTO
THE MID TO LATE EVENING HOURS. SOME OF THIS MAY WEAKEN AS WE LOSE THE
BETTER INSTABILITY...BUT WITH THE FRONTAL BOUNDARY PUSHING INTO
NORTHERN KENTUCKY...WE MAY SEE STUFF AT LEAST IN THE NORTH STAY
ACTIVE WELL INTO THE NIGHT. AGAIN...UPDATED WILL BE NEEDED THROUGH
THE NIGHT AS PRECIPITATION TRENDS BECOME BETTER DEFINED. FOR
NOW...GOING TO UPDATE THE NEXT FEW HOURS AND BLEND INTO THE OLD
FORECAST. MAY NEED TO WATCH THE POTENTIAL FOR FLOODING GIVEN THE
IMPRESSIVE RAINFALL RATES BEING RECEIVED UPSTREAM OVER SOUTH CENTRAL
KENTUCKY. GRIDS HAVE BEEN SENT TO THE NDFD.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 410 PM EDT FRI AUG 9 2013

A LINE OF CONVECTION WAS AT THE NORTHERN EDGE OF THE FORECAST AREA AT
MID AFTERNOON...WITH ADDITIONAL SCATTERED SHOWERS/THUNDERSTORMS OVER
TN. MOST OF THE FORECAST AREA WAS QUIET...ALTHOUGH A FEW SHOWERS WERE
STRUGGLING TO GET GOING. FORECAST SOUNDINGS LOOKED FAVORABLE FOR
ACTIVITY LATE TODAY...AND WILL CONTINUE WITH THIS IN THE FORECAST.

HOWEVER...THE BEST SHOT AT RAIN LOOKS LIKE IT WILL BE TONIGHT INTO
EARLY SATURDAY. MODELS IN GENERAL HAVE POINTED TO THIS...BUT HAVE
SHOWN POOR AGREEMENT/CONSISTENCY ON THE POTENTIAL FOR HEAVY PRECIP.
IN LIGHT OF THIS AND HISTORY SINCE THE WATCH WAS ISSUED...WILL CANCEL
THE WATCH WHICH WAS OTHERWISE SET TO EXPIRE AT 8 PM. WE ARE NOT
COMPLETELY OUT OF THE WOODS WITH THE THREAT...BUT CONFIDENCE IS NOT
THERE TO WARRANT AN EXTENSION.

THE FRONTAL BOUNDARY WHICH HAS BEEN HUNG UP JUST TO OUR NORTH MAY
SINK A BIT FURTHER SOUTH ON SATURDAY NIGHT...AND
SHOWERS/THUNDERSTORMS WILL STILL BE POSSIBLE. HOWEVER...GUIDANCE IN
GENERAL IS LIGHTER ON PRECIP AND MOS IS LOWER ON POPS...AND FOLLOWED
THEIR LEAD FOR THE FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 410 PM EDT FRI AUG 9 2013

PRETTY GOOD AGREEMENT BETWEEN THE LONG TERM MODELS. THE CONSENSUS IS
FOR A LARGE UPPER LEVEL TROUGH TO MOVE ACROSS THE NORTHERN CONUS
FROM SUNDAY ONWARD...WITH ITS ATTENDANT SURFACE COLD FRONT GETTING
DRAGGED ACROSS THE OHIO AND TENNESSEE VALLEYS. BASED ON THE OVERALL
MOISTURE DISTRIBUTION...BOTH AT THE SURFACE AND ALOFT...ACROSS THE
AREA...SCATTERED SHOWERS AND STORMS WILL BE ON TAP DURING FRONTAL
PASSAGE. THE FRONT COULD GET HUNG UP A BIT AS IT ENCOUNTERS THE
APPALACHIAN MOUNTAINS...AND AS A RIDGE STUBBORNLY REMAINS IN PLACE
OFF THE SOUTHEAST COAST. A SURFACE RIDGE WILL FINALLY STRENGTHEN
ENOUGH BY THE END OF THE WEEK TO PUSH THE FRONT...AND ITS
PRECIPITATION OUT OF THE AREA. TEMPERATURES DURING THE UPCOMING WORK
WEEK WILL RUN AT OR SLIGHTLY BELOW NORMAL DUE TO EXTENSIVE CLOUD
COVER AND PERIODIC PRECIPITATION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 205 AM EDT SAT AUG 10 2013

DEVELOPING SHOWERS AND THUNDERSTORMS MAY AFFECT SOME OF THE TAF SITES
DURING THE NEXT FEW HOURS...BUT MOST WILL STAY IN THE CLEAR...ASIDE
FROM SOME PATCHY...MVFR FOG. EXPECT ADDITIONAL SHOWERS AND
THUNDERSTORMS TO TAKE SHAPE LATER IN THE MORNING. ANY OF THESE
STORMS...INTO THE DAY SATURDAY...WILL DROP VISIBILITIES AND CEILINGS
TO MVFR OR BRIEFLY LOWER AT THE TAF SITES. THE CONVECTION OF THE DAY
IS EXPECTED TO SETTLE DOWN LATER SATURDAY EVENING. OUTSIDE OF ANY
NEARBY STORM...WINDS WILL BE LIGHT AND VARIABLE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...HAL
LONG TERM...AR
AVIATION...GREIF
Hazardous weather outlook, Aug 9, 3:59 PM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT FRI AUG 9 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
459 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OF GREATER THAN AN
INCH IN AN HOUR TO THE NATIONAL WEATHER SERVICE IN JACKSON.

HAL

In the hours before

Local storm report, Aug 9, 9:34 PM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1034 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            1 E OAKDALE             37.55N 83.50W
08/09/2013                   BREATHITT          KY   PUBLIC

            CREEK WAS OUT OF ITS BANKS. THE LOW WATER CROSSING WAS
            FULL AND PART OF THE ROAD WAS WASHED OUT. HEAVY RAIN CAME
            DOWN AND CAUSED THE CREEK TO RISE FASTER THAN THEY HAD
            EVER SEEN.

&&

JJ
Local storm report, Aug 9, 9:37 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1037 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            1 W OAKDALE             37.55N 83.53W
08/09/2013                   BREATHITT          KY   PUBLIC

            CREEK WAS OUT OF ITS BANKS. THE LOW WATER CROSSING WAS
            FULL AND PART OF THE ROAD WAS WASHED OUT. HEAVY RAIN CAME
            DOWN AND CAUSED THE CREEK TO RISE FASTER THAN THEY HAD
            EVER SEEN.

&&

JJ

The radar

The Jackson,KY radar (KJKL), 48 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Owsley

When
August 10, 3:00 AM EST to August 11, 3:00 AM EST
Where
Owsley County, Island City
Reported by
Public
Coordinates
37.370, -83.780

The 24 hour rainfall total at Island City was 3.7 inches.

Flood, Knox

When
August 10, 5:18 AM EST to August 11, 5:18 AM EST
Where
Knox County, 0.5 mi W of Barbourville to 0.38 mi WSW of Barbourville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
36.869, -83.889

Up to two feet of water was covering College St near downtown Barbourville.

Heavy Rain, Morgan

When
August 10, 6:00 AM EST to August 11, 6:00 AM EST
Where
Morgan County, 3 mi WNW of West Liberty
Crop damage
$1,000
Reported by
COOP Observer
Coordinates
37.937, -83.321

The twenty four hour rainfall total near West Liberty was 2.03 inches.

Heavy Rain, Owsley

When
August 10, 7:00 AM EST to August 11, 7:00 AM EST
Where
Owsley County, 6 mi SW of Booneville
Reported by
COOP Observer
Coordinates
37.419, -83.757

The twenty hour rainfall total near Booneville was 2.74 inches.

Heavy Rain, Jackson

When
August 10, 7:00 AM EST to August 11, 7:00 AM EST
Where
Jackson County, Gray Hawk
Reported by
Other Federal Agency
Coordinates
37.400, -83.950

A hyrdometeorological automated data system recorded a 24 hour rainfall total of 2.58 inches at Gray Hawk.

Flash Flood, Knox

When
August 11, 5:30 AM EST to 6:30 AM EST
Where
Knox County, 1.03 mi SE of Barbourville to 1.08 mi SE of Barbourville
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Public
Coordinates
36.861, -83.865

Four to eight inches of water was flowing across Dozier Lane.

Flood, Estill

When
August 11, 11:20 AM EST to 12:00 PM EST
Where
Estill County, 1 mi W of Pitts to 0.14 mi ESE of Willow Tree
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.722, -83.898

Trees were washed up against a private bridge destroyed the bridge and blocked the driveway to a home nearby.

Flood, Johnson

When
August 11, 6:00 PM EST to 7:00 PM EST
Where
Johnson County, 0.76 mi SSW of Paintsville to 0.74 mi SSW of Paintsville
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.809, -82.805

Six inches of water temporarily covered the roadway at the intersection of 8th and Madison Streets in Paintsville. Several roads were temporarily blocked by flood water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465973, 465974, 465976, 465977, 465978, 465975, 465979, 465980.